Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the generalized spectrum for second-order elliptic systems


Authors: Robert Stephen Cantrell and Chris Cosner
Journal: Trans. Amer. Math. Soc. 303 (1987), 345-363
MSC: Primary 35P05; Secondary 35J55
MathSciNet review: 896026
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the system of homogeneous Dirichlet boundary value problems $ ({\ast})$

$\displaystyle {L_1}u = \lambda [{a_{11}}(x)u + {a_{12}}(x)v],\quad {L_2}v = \mu [{a_{12}}(x)u + {a_{22}}(x)v]$

in a smooth bounded domain $ \Omega \subseteq {{\mathbf{R}}^N}$, where $ {L_1}$ and $ {L_2}$ are formally self-adjoint second-order strongly uniformly elliptic operators. Using linear perturbation theory, continuation methods, and the Courant-Hilbert variational eigenvalue characterization, we give a detailed qualitative and quantitative description of the real generalized spectrum of $ ({\ast})$, i.e., the set $ (\lambda ,\,\mu ) \in {{\mathbf{R}}^2}:\,({\ast})$ has a nontrivial solution. The generalized spectrum, a term introduced by Protter in 1979, is of considerable interest in the theory of linear partial differential equations and also in bifurcation theory, as it is the set of potential bifurcation points for associated semilinear systems.

References [Enhancements On Off] (What's this?)

  • [1] J. C. Alexander and S. S. Antman, Global and local behavior of bifurcating multidimensional continua of solutions for multiparameter nonlinear eigenvalue problems, Arch. Rational Mech. Anal. 76 (1981), 339-354. MR 628173 (82k:58030)
  • [2] -, Global behavior of solutions of nonlinear equations depending on infinite dimensional parameters, Indiana Univ. Math. J. 32 (1983), 39-62. MR 684754 (84d:58018)
  • [3] K. J. Brown and J. C. Eilbeck, Bifurcation, stability diagrams, and varying diffusion coefficients in reaction-diffusion equations, Bull. Math. Biol. 44 (1982), 87-102. MR 665619 (83k:35013)
  • [4] R. S. Cantrell, A homogeneity condition guaranteeing bifurcation in multiparameter nonlinear eigenvalue problems, Nonlinear Anal. 8 (1984), 159-169. MR 734449 (86a:58018)
  • [5] -, On coupled multiparameter nonlinear elliptic systems, Trans. Amer. Math. Soc. 294 (1986), 263-285. MR 819947 (88f:58021)
  • [6] R. S. Cantrell and C. Cosner, On the steady-state problem for the Volterra-Lotka competition model with diffusion, Houston J. Math. (to appear). MR 916141 (89d:92052)
  • [7] -, On the uniqueness of positive solutions in the Lotka-Volterra competition model with diffusion, Houston J. Math. (to appear).
  • [8] R. S. Cantrell and K. Schmitt, On the eigenvalue problem for coupled elliptic systems, SIAM J. Math. Anal. 17 (1986), 850-862. MR 846393 (87j:35121)
  • [9] R. Courant and D. Hilbert, Methods of mathematical physics, Vol. I, Interscience, New York, 1965. MR 0065391 (16:426a)
  • [10] P. M. Fitzpatrick, I. Massabo and J. Pejsachowicz, Global several-parameter bifurcation and continuation theorems: a unified approach via complementing maps, Math. Ann. 263 (1983), 61-73. MR 697331 (84k:47044b)
  • [11] -, On the covering dimension of the set of solutions of some nonlinear equations, Trans. Amer. Math. Soc. 296 (1986), 777-798. MR 846606 (87k:47137)
  • [12] D. Henry, Topics in nonlinear analysis, Trabalho de Matematica No. 192, Universidade de Brasilia, 1982.
  • [13] J. Ize, I. Massabo, J. Pejsachowicz and A. Vignoli, Structure and dimension of global branches of solutions to multiparameter nonlinear equations, Trans. Amer. Math. Soc. 291 (1985), 383-435. MR 800246 (86k:58022)
  • [14] M. H. Protter, The generalized spectrum of second order elliptic systems, Rocky Mountain J. Math. 9 (1979), 503-518. MR 528748 (80d:35117)
  • [15] F. Rellich, Perturbation theory of eigenvalue problems, Gordon and Breach, New York, 1969. MR 0240668 (39:2014)
  • [16] J. T. Schwartz, Nonlinear functional analysis, Gordon and Breach, New York, 1969. MR 0433481 (55:6457)
  • [17] K. Uhlenbeck, Generic properties of eigenfunctions, Amer. J. Math. 98 (1976), 1059-1078. MR 0464332 (57:4264)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35P05, 35J55

Retrieve articles in all journals with MSC: 35P05, 35J55


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0896026-2
PII: S 0002-9947(1987)0896026-2
Article copyright: © Copyright 1987 American Mathematical Society